Recent Blog Articles
Pouring from an empty cup? Three ways to refill emotionally
Give praise to the elbow: A bending, twisting marvel
Sneezy and dopey? Seasonal allergies and your brain
The FDA relaxes restrictions on blood donation
Apps to accelerometers: Can technology improve mental health in older adults?
Swimming and skin: What to know if a child has eczema
A muscle-building obsession in boys: What to know and do
Natural disasters strike everywhere: Ways to help protect your health
Dementia: Coping with common, sometimes distressing behaviors
Screening tests may save lives — so when is it time to stop?
By the way, doctor: Could aspirin cause hearing loss?
Q. I am 85 and have taken an 81-mg aspirin each day for decades for heart attack prevention. Recently, I noticed these words on the label: "Stop using if you get ringing in your ears or loss of hearing." Should I be worried?
A. In a word, no.
In the body, aspirin gets converted into a chemical called salicylic acid, so the side effect that the label is referring to is sometimes called salicylism, or more simply, aspirin poisoning. Very high levels of aspirin in the blood can have toxic effects. Tinnitus — a ringing or whistling noise in the ear — and hearing loss are among them. But there's no risk of that happening at an 81-mg dose.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!